Alert archive / Nevada / Red Flag Warnings in 2009

Red Flag Warning 15, NWS Las Vegas, NV

September 13, 2009Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this red flag warning at Sep 13, 2009, 3:50 AM PDT for Esmeralda County, Nye County, Nevada. It took effect at Sep 13, 2009, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2009, 3:50 AM PDT (10:50 UTC)
In effect from
Sep 13, 2009, 12:00 PM PDT
Expired
Sep 13, 2009, 8:00 PM PDT
In force
8 hr
Issued by
NWS Las Vegas, NV

Counties Esmeralda County, NV, Nye County, NV

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2009-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2009-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3067 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KVEF 131050
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 AM PDT SUN SEP 13 2009

NVZ460-462-140300-
/O.NEW.KVEF.FW.W.0015.090913T1900Z-090914T0300Z/
ESMERALDA AND NYE COUNTY DESERTS/CNC DISPATCH-
NYE COUNTY DESERTS/LAS VEGAS DISPATCH-
350 AM PDT SUN SEP 13 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING FOR ESMERALDA AND CENTRAL AND SOUTHERN NYE COUNTY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY.

SOUTH TO SOUTHWEST WINDS WILL INCREASE TODAY AHEAD OF A LOW
PRESSURE SYSTEM APPROACHING THE CALIFORNIA COAST. WIND GUSTS
AROUND 35 MPH WILL DEVELOP BY EARLY AFTERNOON AND WILL PERSIST
INTO THE EARLY EVENING. IN ADDITION...RELATIVE HUMIDITIES WILL
FALL BELOW 15 PERCENT ACROSS MUCH OF THE AREA RESULTING IN
CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
000 
WWUS85 KVEF 132014
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
114 PM PDT SUN SEP 13 2009

NVZ460-462-140300-
/O.CON.KVEF.FW.W.0015.000000T0000Z-090914T0300Z/
ESMERALDA AND NYE COUNTY DESERTS/CNC DISPATCH-
NYE COUNTY DESERTS/LAS VEGAS DISPATCH-
114 PM PDT SUN SEP 13 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

SOUTH TO SOUTHWEST WINDS HAVE STARTED TO INCREASE THIS AFTERNOON
AHEAD OF A LOW PRESSURE SYSTEM APPROACHING THE CALIFORNIA COAST.
LOCALLY STRONG WIND GUSTS AROUND 35 MPH HAVE ALREADY DEVELOPED
OVER CENTRAL NYE COUNTY AND WILL PERSIST INTO THE EARLY EVENING.
IN ADDITION...RELATIVE HUMIDITIES HAVE BEGUN TO FALL BELOW 15
PERCENT IN SOME AREAS RESULTING IN CRITICAL FIRE WEATHER
CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS85 KVEF 140258
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
758 PM PDT SUN SEP 13 2009

NVZ460-462-140400-
/O.EXP.KVEF.FW.W.0015.000000T0000Z-090914T0300Z/
ESMERALDA AND NYE COUNTY DESERTS/CNC DISPATCH-
NYE COUNTY DESERTS/LAS VEGAS DISPATCH-
758 PM PDT SUN SEP 13 2009

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
ESMERALDA COUNTY AND CENTRAL AND SOUTHERN NYE COUNTY. SOUTHWEST
WIND GUSTS HAVE GENERALLY DECREASED BELOW 35 MPH AND SPEEDS WILL
CONTINUE TO DIMINISH TO BETWEEN 10 AND 20 MPH THROUGH THE EVENING
AND OVERNIGHT.

$$

JA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Sep 13, 3:40 AM PDT, 10 minutes earlier.

Area forecast discussion, Sep 13, 3:40 AM PDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS
340 AM PDT SUN SEP 13 2009

.SYNOPSIS...SOUTHWEST FLOW WILL INCREASE TODAY AHEAD OF AN
APPROACHING LOW PRESSURE SYSTEM RESULTING IN GENERALLY DRY AND
LOCALLY BREEZY CONDITIONS. THE LOW WILL MOVE ACROSS NEVADA MONDAY
BRINGING A CHANCE OF THUNDERSTORMS TO THE SOUTHERN GREAT BASIN AND
MOHAVE COUNTY IN ARIZONA. DRY NORTHWEST FLOW WILL DEVELOP TUESDAY
WITH TEMPERATURES SLIGHTLY BELOW NORMAL.
&&

.SHORT TERM...INCREASING SOUTHWEST FLOW TODAY AS A LOW PRESSURE
SYSTEM APPROACHES THE CALIFORNIA COAST. LOCALLY BREEZY AND SLIGHTLY
COOLER CONDITIONS ARE EXPECTED. LINGERING MOISTURE AND INSTABILITY
WILL RESULT IN A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS ACROSS
EASTERN LINCOLN AND MOHAVE COUNTY. THE LOW WILL MOVE INTO NEVADA
MONDAY PROVIDING ENOUGH LIFT FOR A CHANCE OF THUNDERSTORMS ACROSS
THE NORTHERN AND EASTERN ZONES ALTHOUGH MOISTURE WILL BE LIMITED.
VERY DRY AND STABLE AIR WILL BE PUSHING IN FROM THE WEST SO TIMING
MAY BE AN ISSUE AS FAR AS ENDING THE THUNDERSTORM CHANCES. AS THE
LOW MOVES INTO UTAH ON TUESDAY...ANY MOISTURE/INSTABILITY AND
THUNDERSTORM CHANCES WILL THEN BE LIMITED TO NORTHEAST LINCOLN AND
EXTREME NORTHERN MOHAVE COUNTY. OTHERWISE DRY AND LOCALLY BREEZY
CONDITIONS ARE EXPECTED WITH TEMPERATURES ACTUALLY A LITTLE BELOW
NORMAL.

.LONG TERM...NO SIGNIFICANT WEATHER IS EXPECTED MIDWEEK THROUGH THE
WEEKEND...AS HIGH PRESSURE BUILDS OVER THE AREA AND RESULTS IN
MINIMAL CLOUD COVER AND ABOVE NORMAL TEMPERATURES. THE CURRENT
FORECAST CALLS FOR DAYTIME MAX TEMPERATURES APPROXIMATELY 5 TO 8
DEGREES ABOVE NORMAL BY THE END OF THE WEEKEND...HOWEVER...
TEMPERATURES COULD POTENTIALLY BE EVEN HIGHER...NEAR RECORD
LEVELS...AS THE H500 ENSEMBLE MEAN HEIGHTS ARE CURRENTLY PROGGED TO
BE ABOUT 3 STANDARD DEVIATIONS ABOVE NORMAL BY THE BEGINNING OF NEXT
WEEK.
&&

.AVIATION...FOR MCCARRAN...GUSTY SOUTHWEST WINDS CAN BE EXPECTED
TODAY WITH GUSTS UP TO 30 KTS AS AN AREA OF LOW PRESSURE NEARS THE
WEST COAST. ANY THUNDERSTORM DEVELOPMENT WILL BE EAST OF
KLAS...MAINLY IMPACTING THE PEACH SPRINGS AND MORMON MESA CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED THUNDERSTORMS WILL OCCUR THIS
AFTERNOON...MAINLY OVER HIGHER TERRAIN. GUSTY SOUTHWEST WINDS ARE
EXPECTED AS A LOW PRESSURE SYSTEM APPROACHES THE AREA FROM THE
WEST.&&

.FIRE WEATHER...SOUTHWEST FLOW WILL INCREASE TODAY AHEAD OF AN
APPROACHING LOW PRESSURE SYSTEM. GUSTS AROUND 35 MPH ARE POSSIBLE
ACROSS PORTIONS OF THE AREA THIS AFTERNOON BUT RELATIVE HUMIDITIES
WILL REMAIN ABOVE 15 PERCENT OR THE STRONG WINDS WILL NOT PERSIST
LONG ENOUGH TO JUSTIFY A RED FLAG WARNING. THE EXCEPTION LOOKS TO BE
THE ESMERALDA AND CENTRAL AND SOUTHERN NYE COUNTY AREA WHERE
CONDITIONS WILL LIKELY REACH CRITICAL LEVELS FOR MUCH OF THE
AFTERNOON AND INTO THE EVENING HOURS. ISSUED A RED FLAG WARNING FOR
ZONES 460 AND 462.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM NOON UNTIL 8 PM FOR ZONES 460 AND 462..
AZ...NONE.
CA...NONE.
&&

HARRISON/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 12, 5:11 AM PDT, 22 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
511 AM PDT SAT SEP 12 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-130600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
511 AM PDT SAT SEP 12 2009 /511 AM MST SAT SEP 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WEAK DISTURBANCE MOVING THROUGH CENTRAL CALIFORNIA INTO NORTHERN
NEVADA WILL COMBINE WITH AN INCREASE IN MID LEVEL MOISTURE TO
PRODUCE A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE HIGHER TERRAIN...MAINLY IN THE SIERRA AND MOHAVE
COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONGER DISTURBANCE APPROACHING THE AREA WILL BRING INCREASING
WINDS SUNDAY WHILE ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE
ACROSS MOHAVE AND EASTERN LINCOLN COUNTY. THIS DISTURBANCE WILL
MOVE THROUGH CALIFORNIA INTO NEVADA MONDAY BRINGING A CHANCE OF
THUNDERSTORMS TO THE SOUTHERN GREAT BASIN...MOHAVE COUNTY AND THE
MOUNTAINS IN CLARK COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Nevada, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.